Mood Disorders and Sexual Health

Rajnish Mago, MD

In what ways are persons with mood disorders more likely to experience problems with sexual health?
Sexual difficulties are very common in the general population and are not limited to persons with mental health problems. However, persons who experience depressive disorders or bipolar disorders are more likely to have sexual difficulties. The sexual problems can be due to illness (depression, mania, hypomania) or as side effect of the medications.


What aspects of sexual functioning is affected by mood disorders?
The sexual problems can be related to any or all of the phases of sexual functioning: desire, erection/arousal, and orgasm.


In what way does clinical depression affect sexual functioning?
Up to 50% of persons living with clinical depression (depressive disorder, bipolar depression) report a decrease in sexual functioning. In particular, depression leads to a decreased interest in sex. In addition, persons experiencing clinical depression may also have new onset of problems with erection/arousal and difficulty achieving orgasm. These sexual difficulties can be distressing to both the patient and to the partner. It is important for both to understand that such changes in sexual functioning are common in persons who become depressed and can be expected to resolve with improvement in the depression, unless they are due to the medication.


In what way can mania or hypomania affect sexual functioning?
In contrast to depression, mania and hypomania are associated with an increase in sexual desire and confidence. Often, in these states the person may become disinhibited and talk about sex more openly. Also, it is not rare for persons in a state of mania or hypomania to become sexually promiscuous.


Can antidepressant medications cause sexual problems?
When treatment of clinical depression with antidepressant medications is effective in reducing depression, this typically leads to improvement in sexual desire and functioning. Hopefully, the person returns to the sexual functioning that was present prior to the onset of depression. However, in about a quarter of patients, antidepressants can cause sexual dysfunction. While all phases of sexual functioning are affected, patients often report delay in or inability to achieve orgasm. In fact, antidepressants are sometimes used as a treatment for premature ejaculation.


Is antidepressant-induced sexual dysfunction more common in men or in women?
Actually, antidepressant-induced sexual dysfunction is equally common in men and women. Male patients are more likely to bring it up than women. It is important for clinicians to ask all patients, especially women, about any changes in sexual functioning.


Are there particular antidepressants that are more or less likely to cause sexual dysfunction?
Sexual problems can be caused for some people by most classes of antidepressants. These classes include selective serotonin reuptake inhibitors, serotonin-norepinephrine reuptake inhibitors, tricyclic antidepressants, and monoamine oxidase inhibitors. Sexual problems are generally rare or absent in the cases of bupropion and mirtazapine.


In addition to antidepressants, which other psychiatric medications can cause sexual dysfunction?
Sexual functioning can also be affected by other psychiatric medications, including antipsychotic medications, which can cause hormonal issues.


Will sexual dysfunction due to an antidepressant go away if I wait patiently?
Unfortunately, sexual dysfunction due to an antidepressant improves fully in only 10% of persons suffering from it. Another 10% may show partial improvement. Therefore, after the first few months, it is important to discuss the problem actively with the prescribing clinician.


Dr. Mago is Director of the Mood Disorders Program at Thomas Jefferson University in Philadelphia, PA. He also provides education to mental health clinicians through his website simpleandpractical.com. He discusses how clinicians should manage sexual dysfunction due to psychiatric medications in his book, Side Effects of Psychiatric Medications.